Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 199, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Nov 9, 2002, 8:34 PM CST for Cross County, Arkansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 9, 2002, 8:34 PM CST (02:34 UTC)
- Expired
- Nov 9, 2002, 9:00 PM CST
- In force
- 26 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Cross County, AR
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 8:50 PM CST | Hail 1 | Vanndale, AR |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 6:20 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 2.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 448 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 12.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 100234 SVRMEM ARC037-100300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 835 PM CST SAT NOV 9 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROSS COUNTY IN EASTERN ARKANSAS * UNTIL 900 PM CST. * AT 831 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF WYNNE...MOVING NORTHEAST AT 45 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 900 PM CST INCLUDE... WYNNE... VANNDALE... CHERRY VALLEY... .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3523 9115 3507 9105 3531 9050 3546 9068
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 3:30 PM CST, 5 hours 4 minutes earlier.
Area forecast discussion, Nov 9, 3:30 PM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 330 PM CST SAT NOV 9 2002 A 500MB SHORTWAVE OVER AR WILL MOVE ACROSS THE NRN PART OF THE CWA TNT. SCT TSTMS MAY DEVELOP NEAR THE SHORTWAVE AS IT MOVES THROUGH. INSTABILITY IS STILL THE QUESTION MARK WHILE WIND SHEAR IS IMPRESSIVE...SO SVR STORMS ARE POSSIBLE IN MAINLY NRN AREAS TNT IF TSTM DEVELOPMENT DOES OCCUR. CLEARING IS OCCURRING BEHIND THE SHORTWAVE FOR NOW...BUT EXPECT LOW CLOUDS TO FILL IN AGAIN OVERNIGHT AS THE MOIST LOW LEVEL JET IS STILL IMPRESSIVE. A COLD FRONT OVER THE PLAINS WILL MOVE THROUGH THE NW PART OF THE CWA SUN AND CLEAR THE ENTIRE CWA SUN NITE. WILL CONTINUE THE SCT TSTMS SUN WITH SVR WORDING. WILL LINGER THE TSTM CHCS SUN NITE...ESPECIALLY SE. A SHORTWAVE WILL KEEP A SMALL CHC OF SHWRS IN THE SE MON WITH A FEW SPRINKES ELSEWHERE. A DRY SFC HIGH WILL BUILD INTO THE AREA FROM THE NW TUE AND BE CENTERED OVER THE LWR MS VLY WED-THU. THE NEXT CHC OF RAIN WILL BE FRI WHEN THE NEXT COLD FRONT MOVES THROUGH THE AREA FOLLOWED BY DRIER WX NEXT WEEKEND. PRELIM VALUES... MEM 66/73/49/58/38/55 353100 MKL 63/72/48/56/35/52 453100 JBR 62/70/44/56/35/53 442100 TUP 66/75/54/60/38/55 355200 .MEG...NONE. SWC
Hazardous weather outlook, Nov 9, 4:40 AM CST, 15 hours 54 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 440 AM CST SAT NOV 9 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... A STORM SYSTEM MOVING FROM NEBRASKA INTO WISCONSIN WILL ALLOW THUNDERSTORMS TO DEVELOP OVER MISSOURI THIS AFTERNOON. THESE STORMS MAY ALSO MOVE ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE MISSOURI BOOTHEEL AND THE NORTH HALF OF WEST TENNESSEE. IF THE STORMS DEVELOP...DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS. AN ISOLATED TORNADO WOULD ALSO BE POSSIBLE. THE TIME OF GREATEST CONCERN WILL BE BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND EVENING. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN PORTIONS OF EAST ARKANSAS...THE MISSOURI BOOTHEEL AND THE NORTH HALF OF WEST TENNESSEE. .DAYS TWO THROUGH SEVEN... THE STORM SYSTEM MOVING THROUGH THE MIDWEST WILL ALLOW A COLD FRONT TO MOVE THROUGH THE MID-SOUTH SUNDAY AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THE AREA OF CONCERN ON SUNDAY WOULD BE ACROSS THE ENTIRE MID-SOUTH...WITH THE TIME OF MAIN CONCERN AGAIN DURING THE LATE AFTERNOON AND EVENING. FOR MONDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 6:39 PM CST | Severe Thunderstorm Warning | MEG | Clay, Greene | 36 min |
| Nov 9, 9:09 PM CST | Tornado Warning | MEG | Cross | 51 min |
| Nov 9, 9:23 PM CST | Tornado Warning | MEG | Crittenden, Cross | 22 min |
| Nov 9, 9:44 PM CST | Tornado Warning | MEG | Crittenden, Mississippi | 31 min |
| Nov 9, 10:00 PM CST | Tornado Warning | MEG | Mississippi | 30 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.